Hail, Comanche
- When
- September 18, 5:25 PM CST
- Where
- Comanche County, 5.64 mi SSW of Coldwater
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.190, -99.350
A NWS employee reported hail of 1.25 4 miles south of Lake Coldwater.
A line of storms stretched from southern Kansas to Texas initiated along a frontal boundary. 25 hail in Comanche county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A line of storms stretched from southern Kansas to Texas initiated along a frontal boundary. The northernmost storm in Kansas strengthened to briefly produce 60 MPH winds and 1.25 hail in Comanche county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 18, 4:00 PM CST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Wed Sep 18 2024 ...Updated Aviation... .KEY MESSAGES... - Marginal Risk (Level 1 of 5) of a severe storm or two east of an Ashland to Larned line, however coverage of storms will be much less than last night. - Next major storm system poised for the weekend with increased thunderstorm and rainfall potential. Period of greatest rainfall potential from Saturday afternoon through Sunday morning. - Strong cold front behind weekend storm system will lead to beginning of cooler period with highs in the 70s next week. && .DISCUSSION... Issued at 400 AM CDT Wed Sep 18 2024 A significant precipitation event, which over-performed quite a bit from yesterday's forecast, continued to push slowly east during the overnight hours. Total rainfall here at NWS DDC was near two inches as of 08Z (3 AM CDT)! The over-performance of this event across southwest Kansas was due largely in part to the exit region of a stronger-than-forecast southern branch jet that nosed squarely toward southwest Kansas. The widespread coverage of heavy rainfall will have a bit of an impact on temperatures this afternoon, and we have pulled back some on afternoon temperatures closer to straight NBM (instead of 75th to 90th percentile), thus highs will likely be upper 80s to around 90 most areas, except for the Red Hills in the mid 90s where less rainfall occurred. A remnant convergence axis in low level winds this afternoon, mainly just east of Dodge City, will likely foster redevelopment of isolated to widely scattered thunderstorms. The Day One SPC Outlook does have a Marginal Risk (1 of 5) for this activity, however overall forcing for ascent will be much weaker today other than the boundary layer convergence. After this afternoon/early evening's isolated thunderstorm activity, we will see a break on Thursday in between system, then eyes turn back to the west for our next storm system. Our next storm system over the weekend still looks on track for potential significant precipitation amounts across portions of the Central and High Plains. This event will be focused on late Saturday and Saturday Night, perhaps into early Sunday morning. Global model ensemble systems GEFS, ECMWF EPS, and Canadian GEPS all show a strong QPF signal. Meteorological features supporting heavy rainfall include a slow-moving upper low ejecting northeast out of the Desert Southwest region into Colorado, a moistening lower troposphere as strong southerly winds develop to our south ahead of the system, allowing for development of a mature warm, moist conveyor belt. Model ensemble consensus (100-member Grand Ensemble means) show a 500mb low/vorticity max center tracking from near Flagstaff, AZ Saturday morning to around Denver, CO late Saturday Night. Grand Ensemble mean 850mb height/wind/temperature fields suggest strongest low level frontogenetic forcing from eastern Colorado into northwestern Kansas Saturday Night, which would favor areas just north of our NWS DDC forecast area for widespread 1-2" rainfall. That being said, appreciable thunderstorms and rainfall will also occur within the warm conveyor belt airstream itself across our southwest Kansas region, supporting fairly high probabilities of 0.50" or greater rainfall over a 24-hr period from Saturday afternoon to Sunday afternoon (~25% over the Red Hills region increasing northward to ~60% up across Trego-Ellis County). Over the past couple of runs, the Canadian GEPS ensemble system has been the farthest south of the three main ensemble systems, really focusing heavy precipitation squarely on the northern half of our forecast area between Highway 50 and I-70. The GEPS has 75th percentile 24-hr QPF of 1.25 to 1.75". The other two ensemble systems keep 75th percentile 1.5"+ QPF farther north across far northwest Kansas into southwestern Nebraska. The next forecast challenge will be temperatures once the strong cold front pushes south Sunday morning. Latest Grand Ensemble has 50th percentile afternoon temperatures Sunday in the mid 60s across our northwest counties (Hamilton-Scott) to the lower 80s across the Red Hills. There remains quite a bit of uncertainty still as 25-75th percentile range on the Grand Ensemble is 15 to 18F. Next week, temperatures will be much more on par for late September with highs generally in the mid to upper 70s early to mid next week with lows well down into the 50s, and even upper 40s out west closer to Colorado. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 500 PM CDT Wed Sep 18 2024 Good flying weather will continue through this TAF period, with VFR/SKC at all airports. Any showers and thunderstorms Wednesday evening will stay southeast of all airports. Elevated south winds of 10-15 kts will prevail overnight. Light winds will trend northerly after 15z Thu. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 533 AM CDT Wed Sep 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-191045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 533 AM CDT Wed Sep 18 2024 /433 AM MDT Wed Sep 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a Marginal Risk (Level 1 of 5) of severe thunderstorms across mainly central and south central Kansas east of a line from Ashland to La Crosse. The greatest severe weather risk is large hail to quarter size and damaging wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another significant storm system will likely bring widespread moderate to heavy rainfall over the weekend, particularly Saturday afternoon through Sunday morning. There will be an attendant severe weather risk, but the main risk will be excessive rainfall with this storm system. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and early this evening across portions of south central and central Kansas east of an Ashland to La Crosse line.
Preliminary Local Storm Report
National Weather Service Dodge City KS
403 PM CDT Wed Sep 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM Tstm Wnd Dmg Dodge City 37.76N 100.01W
09/18/2024 Ford KS Public
3-inch tree limbs broken; Power poles
broken.
&&
RBSpecial Weather Statement
National Weather Service Dodge City KS
526 PM CDT Wed Sep 18 2024
KSZ080-088-089-182300-
Clark KS-Kiowa KS-Comanche KS-
526 PM CDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIOWA...
SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES THROUGH 600 PM
CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sitka, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern Kiowa,
southwestern Comanche and southeastern Clark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3717 9982 3744 9948 3716 9912 3700 9953
3700 9969
TIME...MOT...LOC 2226Z 241DEG 15KT 3706 9964
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERSpecial Weather Statement
National Weather Service Dodge City KS
557 PM CDT Wed Sep 18 2024
KSZ089-182330-
Comanche KS-
557 PM CDT Wed Sep 18 2024
...A STRONG THUNDERSTORM WILL IMPACT COMANCHE COUNTY THROUGH 630 PM
CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Protection, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Buttermilk around 605 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3701 9953 3733 9953 3738 9901 3702 9901
TIME...MOT...LOC 2257Z 253DEG 20KT 3714 9945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TURNERThe Dodge City radar (KDDC), 84 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A NWS employee reported hail of 1.25 4 miles south of Lake Coldwater.
A public report estimated winds of 60 MPH associated with the storm 2 miles NW of Buttermilk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212924, 1212925.